Alert archive / Washington / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 5, NWS Spokane, WA

May 24, 2003Spokane County, Washington

NWS Spokane, WA issued this severe thunderstorm warning at May 24, 2003, 7:19 PM PDT for Spokane County, Washington. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2003, 7:19 PM PDT (02:19 UTC)
Expired
May 24, 2003, 7:45 PM PDT
In force
26 min
Issued by
NWS Spokane, WA
Area
Counties, with a storm outline in the text

County Spokane County, WA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 2.3 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2003-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 492 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2003-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
492 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
2814 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KOTX 250219
SVROTX
WAC063-250245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
717 PM PDT SAT MAY 24 2003

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL SPOKANE COUNTY IN EASTERN WASHINGTON

* UNTIL 745 PM PDT

* AT 717 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM ABOUT 15 MILES NORTHWEST OF SPOKANE...MOVING 
NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   CHATTAROY AT 725 PM PDT
   DEER PARK AT 730 PM PDT
   MILAN AT 740 PM PDT
   ELK AT 745 PM PDT

THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE QUARTER SIZED HAIL...AND
WINDS IN EXCESS OF 60 MPH.

LAT...LON 4796 11745 4777 11751 4803 11710 4803 11743

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:05 PM PDT, 4 hours 14 minutes earlier.

Area forecast discussion, May 24, 3:05 PM PDT, 4 hours 14 minutes before
EASTERN WASHINGTON AND NORTH IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WASHINGTON
230 PM PDT SAT MAY 24 2003

.SYNOPSIS...AS AN UPPER LEVEL RIDGE OVER THE FORECAST AREA BREAKS
DOWN...SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH THE REGION TONIGHT
AND SUNDAY MORNING. ANOTHER UPPER LEVEL RIDGE WILL BUILD BACK OVER
THE REGION WITH ABOVE AVERAGE TEMPERATURES AND DRY CONDITIONS FOR
THE REMAINDER OF THE HOLIDAY WEEKEND.

.DISCUSSION...
.TONIGHT...UPPER LEVEL RIDGE OVER FORECAST AREA BREAKING DOWN
THIS EVENING. SURFACE THERMAL TROUGH OVER COLUMBIA BASIN
PRODUCING UNUSUALLY WARM TEMPERATURES. SATELLITE INDICATES A WELL
DEFINED NEGATIVELY TILTED TROUGH MOVING UP THE PACIFIC COAST. STRONG
CONVECTION BREAKING OUT OVER OREGON THIS AFTERNOON. PROBLEM FOR
TONIGHT IS NORTHWARD EXTENT OF THESE THUNDERSTORMS INTO OUR CWA. AXIS
OF GREATEST INSTABILITY LIES OVER THE IDAHO PANHANDLE AND INTO THE
PALOUSE REGION AND BLUE MTNS. THETA E RIDGE OVER PANHANDLE.
WIDESPREAD DEW POINTS IN THE 50S THROUGHOUT THE LOWER ELEVATIONS OF
THE BASIN AND PANHANDLE VALLEYS. STILL SOME CONVECTIVE INHIBITION TO
OVERCOME OVER MUCH OF THE REGION EXCEPT IN THE BLUE MTNS. WILL ASSUME
MOISTURE AVAILABLE AND CONVECTIVE INHIBITION CAN BE AT LEAST
LOCALLY OVERCOME WITH FURTHER HEATING LATER THIS AFTERNOON. MISSING
INGREDIENT IS LIFT/DYNAMICS. AT THIS TIME SYNOPTIC FORCING EXISTS
SOUTH OF THE FORECAST AREA AND AS TROUGH MOVES CLOSER EXPECT
INCREASING DIFFERENTIAL VORTICITY ADVECTION AND JET DIVERGENCE
BRUSHING THE FORECAST AREA THIS EVENING. MAIN THREAT FOR SEVERE
CONVECTION OVER THE BLUE MOUNTAINS SPILLING INTO THE SOUTHERN PALOUSE
THIS EVENING. BLUE MOUNTAIN ZONE UNDER A SEVERE THUNDERSTORM WATCH
UNTIL 02Z THIS EVENING. SCATTERED STRONG STORMS MAY POP OVER THE
EASTERN ZONES AND THE IDAHO PANHANDLE THIS EVENING AS DYNAMICS FILTER
OVER THE REGION AND 700MB COLD FRONT TRACKS THROUGH REGION LIFTING
MID LEVEL UNSTABLE AIR MASS SITTING OVER THE CINE LAYER. THUS EXPECT
SCATTERED EVENING AND NOCTURNAL THUNDERSTORMS OVER THE EASTERN ZONES
TONIGHT.

.SUNDAY...MAIN MOISTURE AND SURFACE COLD FRONT TRACKS THROUGH THE
FORECAST AREA EARLY SUNDAY. EXPECT A SHORT PERIOD OF SHOWERS AND
ISOLATED MOUNTAIN THUNDERSTORMS TO ENHANCE ALONG AND BEHIND THIS
FRONT...PROBABLY ENDING DURING THE MORNING OVER THE WASHINGTON ZONES
FOR AFTERNOON SUNBREAKS...BUT CONTINUING INTO THE AFTERNOON OVER THE
PANHANDLE AS MID LEVEL FLOW TURNS WESTERLY WITH OROGRAPHIC
ENHANCEMENT. HIGH TEMPERATURES ABOUT 10 DEGREES COOLER SUNDAY THAN
TODAY WITH FORECAST AREA IN POST FRONT AIR MASS.

MONDAY AND TUESDAY...SOUTHWEST FLOW ALOFT CONTINUES WITH GRADUALLY
INCREASING HEIGHTS CULMINATING IN ANOTHER STRONG RIDGE OVER THE
REGION BY TUESDAY. DRY AND MOSTLY SUNNY CONDITIONS FOR MONDAY AND
TUESDAY WITH TEMPERATURES SLOWLY CLIMBING AGAIN INTO THE NEAR TO
LOWER 80S RANGE. /FUGAZZI

.WEDNESDAY THROUGH SATURDAY...A BROAD TROUGH REMAIN OFF THE WEST
COAST WITH FLOW ALOFT OVER THE CWA FROM THE WEST AND SOUTHWEST FOR
WEDNESDAY AND THURSDAY. ENERGY FROM ANY WAVES ARE EXPECTED TO MOVE
INLAND OVER BRITISH COLUMBIA AND JUST SKIRT THE NORTHWEST CORNER OF
THE STATE. BY FRIDAY THE TROUGH FLATTENS MORE WITH A WEAK RIDGE
BUILDING JUST EAST OF WASHINGTON.  THIS WILL MOVE A STORM SYSTEMS
EVEN FARTHER NORTH. LOOKING FOR CONTINUED MILD DRY WEATHER THROUGH
THE PERIOD.

...THE INFORMATION IN THIS PRODUCT CONCERNING WARNINGS AND FORECASTS
IS VALID ONLY AT THE TIME OF ISSUANCE. THE LATEST WARNING AND
FORECAST INFORMATION WILL BE FOUND IN THE APPROPRIATE PRODUCTS...

GEG 050/075/046/077/049/080 4300--
COE 051/076/046/078/049/081 44-0--
PUW 052/075/044/075/047/082 42-000
LWS 059/078/050/080/053/083 422-00
CQV 055/076/045/079/048/083 3400--
SPT 051/076/045/076/048/080 4400--
WWP 053/070/044/073/047/077 4420--
MWH 051/076/045/080/048/081 2-0000
EAT 050/077/050/080/053/082 2-0001
OMK 050/075/044/078/047/080 2-001-

.OTX...SEVERE THUNDERSTORM WATCH FOR ASOTIN AND GARFIELD COUNTIES.
Hazardous weather outlook, May 24, 3:00 PM PDT, 4 hours 19 minutes before
IDZ001>004-026-027-WAZ031>038-041>044-251330-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
300 PM PDT SAT MAY 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WASHINGTON AND NORTH IDAHO

.DAY ONE... A SEVERE THUNDERSTORM WATCH FOR WESTERN ASOTIN COUNTY
AND GARFIELD COUNTY UNTIL 700 PM THIS EVENING. (SEE WWUS20).

TODAYS COMBINATION OF VERY WARM TEMPERATURES AND AN INCOMING POOL OF
COOL AIR ALOFT WILL RESULT IN THE DEVELOPMENT OF THUNDERSTORMS LATE
THIS AFTERNOON WITH A BETTER CHANCE OCCURRING THIS EVENING. A FEW
THUNDERSTORMS COULD BECOME SEVERE...POSSIBLY PRODUCING THREE-QUARTER
INCH OR LARGER HAIL AS WELL AS WIND GUSTS IN EXCESS OF 50 MPH. THE
GREATEST THREAT OF SEVERE WEATHER WILL LIE OVER SOUTHEAST WASHINGTON.
THUNDERSTORMS WILL BE POSSIBLE OVER THE BASIN, EASTERN WASHINGTON
AND THE IDAHO PANHANDLE SOUTH OF INTERSTATE 90.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY DEPENDING ON THE
DEVELOPING WEATHER SITUATION.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, May 24, 2:33 PM PDT, 4 hours 46 minutes before
WAZ031-032-250200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
233 PM PDT SAT MAY 24 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM
WATCH FOR ASOTIN AND GARFIELD COUNTIES EFFECTIVE THROUGH 700
PM TONIGHT.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS.  PERSONS IN THESE AREAS SHOULD BE
ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR
LATER STATEMENTS AND POSSIBLE WARNINGS.

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:05 PM PDTSevere Thunderstorm WarningOTXStevens40 min
May 24, 7:36 PM PDTSevere Thunderstorm WarningOTXStevens39 min

Nearby

Severe Thunderstorm Warnings in Washington, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.